Ohio, 2008Hail and Damaging Winds in Ohio, July 8, 2008
July 8, 2008 · NWS ILN · 26 events in 16 counties and zones
Strong to severe thunderstorms developed during the afternoon and evening as a cold front moved through the region.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $113,000
- Crop damage
- None recorded
- Events
- 26
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong to severe thunderstorms developed during the afternoon and evening as a cold front moved through the region.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jul 8, 10:54 AM EST, 2 hours 6 minutes earlier.
Area forecast discussion, Jul 8, 10:54 AM EST, 2 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
ISSUED BY NATIONAL WEATHER SERVICE JACKSON KY
1154 AM EDT TUE JUL 8 2008
.SYNOPSIS...
A SLOW MOVING COLD FRONT WILL APPROACH THE REGION TODAY. A WAVE OF
LOW PRESSURE WILL TRAVEL ALONG THE FRONT AS IT STALLS OUT NEAR THE
OHIO RIVER ON WEDNESDAY. HIGH PRESSURE AND DRIER AIR WILL BUILD IN
FOR THURSDAY.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
THE FORECAST IS MAINLY ON TRACK. MADE SOME ADJUSTMENTS TO DECREASE
POPS EARLY ON...BUT STILL THINK LIKELY POPS FOR THE NORTHWESTERN
HALF OF THE CWA LOOKS ON TARGET. LATEST RUC DATA SHOWS CAPES
AROUND 2500 J/KG THIS AFTERNOON...WITH LI/S DOWN TO THE -4 TO -6
RANGE. MID LEVEL DRY AIR IS EVIDENT ON THE FORECAST SOUNDINGS AS
WELL...ENHANCING THE DAMAGING WIND THREAT FROM THE THUNDERSTORMS
TODAY. GOOD PWATS AS WELL WILL RESULT IN SOME BRIEF HEAVY RAINFALL
AS WELL. CURRENT HWO HAS THE SEVERE POTENTIAL HIGHLIGHTED.
CONVECTION HAS ALREADY BEEN BUILDING OVER NORTHERN INDIANA.
CLEARING OVER MUCH OF THE AREA THIS MORNING WILL ALSO HELP LEAD TO
DESTABILIZATION TODAY.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH THURSDAY/...
THE LIKELIHOOD FOR THUNDERSTORMS WILL CONTINUE TONIGHT AND WEDNESDAY
AS THE FRONT BECOMES NEARLY STATIONARY NEAR THE OHIO RIVER. A WAVE
OF LOW PRESSURE WILL HELP TO SLOW THE FRONTS PROGRESS AND SHOWERS
AND THUNDERSTORMS MAY PERSIST INTO WEDNESDAY NIGHT ESPECIALLY IN
SOUTHERN LOCATIONS. ALONG WITH THE POSSIBILITY FOR DAMAGING WIND
GUSTS,,,LOCALIZED FLOODING MAY BECOME A CONCERN DUE TO TRAINING OF
THUNDERSTORMS IN THE VICINITY OF THE FRONT. DRY WEATHER WILL
RETURN ON THURSDAY AFTER THE FRONT FINALLY MOVES EAST.
TEMPERATURES WILL TREND BELOW NORMAL IN CLOUDS AND PRECIPITATION
ALONG THE FRONT...AND IN COLD ADVECTION BEHIND IT.
&&
.LONG TERM /THURSDAY NIGHT THROUGH MONDAY/...
HIGH PRESSURE WILL START TO MOVE OFF TO THE EAST ON FRIDAY. THUS
IT APPEARS THAT THERE WILL ONLY BE A BRIEF BREAK IN ABOVE NORMAL
TEMPERATURES. A COLD FRONT IS FORECAST TO PUSH INTO THE GREAT
LAKES OVER THE WEEKEND. THERE IS A GOOD DEAL OF UNCERTAINTY
CONCERNING HOW FAR SOUTH THIS FRONT WILL GET. AT THIS POINT HAVE
FOLLOWED HPCS LEAD USING THE GFS ENSEMBLE MEAN WHICH HAS A SLOWER
PROGRESSION AND THUS KEEPS THE FRONT FURTHER NORTH. NONETHELESS
THE PROXIMITY OF THE BOUNDARY ALONG WITH INCREASING MOISTURE AND
UNCERTAINTY WARRANTS CHANCE POPS ON SUNDAY AND MONDAY.
&&
.AVIATION /16Z TUESDAY THROUGH SATURDAY/...
UPPER LEVEL FLOW BACKS SOME TODAY AS TROF OVER THE UPPER MS VALLEY
AND WESTERN GREAT LAKES SHARPENS. IN WAA PATTERN AHD OF FRONTAL
BOUNDARY ISENTROPIC LIFT HAS LEAD TO MID LEVEL CIGS THIS MORNING.
COLD FRONT WILL SAG DOWN THROUGH THE GREAT LAKES TODAY AND INTO
OHIO OVERNIGHT. THE AIRMASS DESTABILIZES THROUGH THE DAY WITH
MODERATE INSTABILITY DEVELOPING. WEAK LOW LEVEL FORCING OUT AHEAD
OF THE FRONT WILL LEAD TO SCATTERED THUNDERSTORM ACTIVITY
DEVELOPING THROUGH EARLY AFTERNOON. FAVORED LOCATION FOR THESE
INITIAL STORMS WL BE ACRS THE NORTH WHERE MODERATE INSTBY IS
COUPLED WITH WEAK LOW LEVEL CONVERGENCE. EXPECT CONVECTION TO
BECOME MORE WIDESPREAD ACROSS THE NORTH THROUGH LATE AFTERNOON AND
EARLY EVENING WITH APPROACH OF PRE-FRONTAL TROF. EXPECT THUNDERSTORMS
TO OVERSPREAD THE TAF SITES OVERNIGHT AS THE FRONT DROPS INTO OHIO.
HAVE HANDLED THIS WITH TEMPO GROUPS IN TEMPO GROUPS DURG LATE AFTN
AND EVENING HOURS WHEN BEST FORCING IS EXPECTED.
OUTLOOK...THUNDERSTORMS WILL BE POSSIBLE THROUGH WEDNESDAY.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
KY...NONE.
IN...NONE.
&&
SYNOPSIS...CONIGLIO
NEAR TERM...WJM
SHORT TERM...CONIGLIO
LONG TERM...
AVIATION...AR
Hazardous weather outlook, Jul 8, 4:00 AM EST, 9 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
500 AM EDT TUE JUL 8 2008
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-090900-
WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-
SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-
PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HARDIN-MERCER-AUGLAIZE-DARKE-
SHELBY-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-
FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-
FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON-CLERMONT-BROWN-
HIGHLAND-ADAMS-PIKE-SCIOTO-
500 AM EDT TUE JUL 8 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL
INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN
KENTUCKY...CENTRAL OHIO...MIAMI VALLEY OF OHIO...SOUTH CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE LIKELY TO DEVELOP THIS AFTERNOON THROUGH
TONIGHT. LARGE HAIL AND DAMAGING WINDS MAY ACCOMPANY SOME OF THE
THUNDERSTORMS.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THUNDERSTORMS MAY PRODUCE LARGE HAIL...DAMAGING WINDS...AND HEAVY
RAIN ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.
Thunderstorm Wind, Ross
- When
- July 8, 1:00 PM EST to 1:07 PM EST
- Where
- Ross County, 0.97 mi E of Mooresville to 1.63 mi E of Londonderry
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.330, -82.852
A plum tree was knocked down on Mooresville Road, and a tree was downed on Dixon Mill Road.
Thunderstorm Wind, Mercer
- When
- July 8, 2:30 PM EST to 2:34 PM EST
- Where
- Mercer County, 1.01 mi NNE of Tama
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 40.644, -84.615
Siding was peeled off a house along Koeppel Road, along with one tree downed.
Thunderstorm Wind, Auglaize
- When
- July 8, 3:00 PM EST to 3:08 PM EST
- Where
- Auglaize County, 1.87 mi N of St Marys to 0.52 mi ENE of Wapakoneta
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Emergency Manager
- Coordinates
- 40.557, -84.379
Trees were downed in Glynwood and Wapakoneta. 1.25 inch diameter hail fell in Saint Marys.
Thunderstorm Wind, Shelby
- When
- July 8, 3:25 PM EST to 3:29 PM EST
- Where
- Shelby County, 0.34 mi S of Anna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.395, -84.171
Trees and power lines were downed.
Thunderstorm Wind, Shelby
- When
- July 8, 3:32 PM EST to 3:36 PM EST
- Where
- Shelby County, 0.6 mi W of Port Jefferson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 40.329, -84.091
Six large trees and numerous large limbs were knocked down. Several streets in town were blocked by fallen tree debris.
Thunderstorm Wind, Logan
- When
- July 8, 3:42 PM EST to 3:46 PM EST
- Where
- Logan County, 0.55 mi SSE of De Graff
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.313, -83.916
Trees and power lines were knocked down.
Thunderstorm Wind, Logan
- When
- July 8, 4:08 PM EST to 4:12 PM EST
- Where
- Logan County, 0.55 mi N of Zanesfield
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 40.338, -83.679
Large tree limbs were downed.
Thunderstorm Wind, Fairfield
- When
- July 8, 4:30 PM EST to 4:34 PM EST
- Where
- Fairfield County, 0.36 mi NNE of Bremen
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.705, -82.428
Several trees were downed.
Thunderstorm Wind, Delaware
- When
- July 8, 4:35 PM EST to 4:39 PM EST
- Where
- Delaware County, 0.39 mi SW of Delaware
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 40.296, -83.076
Twelve to fifteen large tree limbs were downed across the Ohio Wesleyan University campus.
Thunderstorm Wind, Delaware
- When
- July 8, 4:45 PM EST to 4:49 PM EST
- Where
- Delaware County, 1.22 mi NW of Sunbury
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Public
- Coordinates
- 40.244, -82.864
Thunderstorm Wind, Clark
- When
- July 8, 4:55 PM EST to 4:58 PM EST
- Where
- Clark County, 1.59 mi SSE of Beatty
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 39.858, -83.843
Thunderstorm Wind, Greene
- When
- July 8, 4:57 PM EST to 4:59 PM EST
- Where
- Greene County, 0.83 mi E of Wright View
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.801, -84.034
Thunderstorm Wind, Licking
- When
- July 8, 4:59 PM EST to 5:03 PM EST
- Where
- Licking County, 0.5 mi NW of Johnstown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.155, -82.687
Several trees and power lines were downed.
Thunderstorm Wind, Licking
- When
- July 8, 5:18 PM EST to 5:22 PM EST
- Where
- Licking County, 1.36 mi ESE of Chatham
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 40.143, -82.426
Multiple trees were knocked down near Wilkins Corners.
Thunderstorm Wind, Licking
- When
- July 8, 5:34 PM EST to 5:44 PM EST
- Where
- Licking County, 0.46 mi NW of Fleatown to 1.74 mi W of Newark
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 40.005, -82.675
Trees and power lines were downed.
Hail, Hamilton
- When
- July 8, 6:02 PM EST to 6:06 PM EST
- Where
- Hamilton County, 0.64 mi ENE of Springdale
- Measured
- 0.75 in hail
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 39.282, -84.468
Thunderstorm Wind, Hamilton
- When
- July 8, 6:04 PM EST to 6:08 PM EST
- Where
- Hamilton County, 1.14 mi S of Crescentville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Trained Spotter
- Coordinates
- 39.283, -84.430
A building collapsed on Mosteller Road. Numerous trees and power lines were downed in the Cottingham area.
Thunderstorm Wind, Pickaway
- When
- July 8, 6:11 PM EST to 6:18 PM EST
- Where
- Pickaway County, 0.35 mi SSW of Derby to 3.7 mi S of East Ringgold
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.765, -83.202
Trees were knocked down on London and Winstead Roads.
Thunderstorm Wind, Clermont
- When
- July 8, 6:33 PM EST to 6:37 PM EST
- Where
- Clermont County, 0.41 mi SSE of Mt Repose
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 39.194, -84.217
Numerous trees and power lines were knocked down.
Thunderstorm Wind, Hocking
- When
- July 8, 6:50 PM EST to 6:53 PM EST
- Where
- Hocking County, 0.85 mi NE of Logan
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Trained Spotter
- Coordinates
- 39.538, -82.409
Thunderstorm Wind, Pickaway
- When
- July 8, 6:54 PM EST to 6:58 PM EST
- Where
- Pickaway County, 2.34 mi SSE of New Holland
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Law Enforcement
- Coordinates
- 39.519, -83.232
Two trees were downed on Egypt Pike and Plumer Road.
Thunderstorm Wind, Ross
- When
- July 8, 7:20 PM EST to 7:24 PM EST
- Where
- Ross County, 1.95 mi WNW of Chllcth Ross Co Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 39.445, -83.051
The porch posts were blown off of a house. Portions of an adjacent cornfield were flattened.
Thunderstorm Wind, Highland
- When
- July 8, 7:25 PM EST to 7:29 PM EST
- Where
- Highland County, 1.48 mi WNW of New Market to 0.29 mi E of Sugar Tree Ridge
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.136, -83.697
Sixteen trees were either uprooted or snapped in Concord and New Market Townships.
Thunderstorm Wind, Ross
- When
- July 8, 7:28 PM EST to 7:32 PM EST
- Where
- Ross County, 3.23 mi NE of Tucson
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Department of Highways
- Coordinates
- 39.385, -82.790
Numerous large tree limbs were downed near Tar Hollow State Park.
Thunderstorm Wind, Clinton
- When
- July 8, 7:53 PM EST to 7:57 PM EST
- Where
- Clinton County, 0.35 mi NE of Martinsville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 39.323, -83.815
Several large tree limbs and portions of trees were downed. Three-quarter inch hail also occurred.
Thunderstorm Wind, Greene
- When
- July 8, 11:04 PM EST to 11:08 PM EST
- Where
- Greene County, 0.97 mi ENE of Paintersville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Trained Spotter
- Coordinates
- 39.588, -83.805
Several large tree limbs were downed along Hussey Road, some up to ten inches in diameter.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flood and Hail in Georgia, July 8 to 9, 20081 death · 1 injured · $485,000 · 52 kt wind · 11 events
- Flash Flooding and Hail in Ohio, July 8, 2008$637,000 · 59 kt wind · 44 events
- Tornado and Damaging Winds in Illinois, July 8, 2008$394,000 · EF0 · 21 events
- Flash Flood and Damaging Wind in Arkansas, July 8 to 10, 2008$500,000 · 50 kt wind · 3 events
- Flash Flooding in New Mexico, July 8 to 10, 2008$415,000 · 5 events
- Hail and Damaging Winds in Pennsylvania, July 8, 2008$300,000 · 50 kt wind · 5 events
- Flood and Damaging Winds in Ohio, July 8, 2008$275,000 · 50 kt wind · 4 events
- Hail and Damaging Winds in Kentucky, July 8, 2008$85,000 · 61 kt wind · 20 events
- Hail and Damaging Winds in South Carolina, July 8, 2008$100,000 · 1 in hail · 13 events
- Lightning Strike in Texas, July 8, 2008$150,000 · 1 event
- Flooding in Iowa, July 8 to 10, 2008$100,000 · 6 events
- Flash Flood in Texas, July 8, 2008$120,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123055, 123077, 123056, 123057, 123058, 123059, 123060, 123078, 123061, 123062, 123079, 123063, 123064, 123065, 123066, 123067, 123068, 123069, 123070, 123071, 123072, 123073, 123074, 123075, 123080, 123076.